Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

effects of citalopram withdrawal

(9 Posts)
moodyblue Sat 29-Aug-09 19:41:51

Hi all. Hoping for some advice and support. I was taking citalopram for 12 weeks until a week ago when GP changed my prescription. I had been struggling to get a decent night's sleep and was having really vivid dreams - they weren't particularly distressing but I was finding that I was confusing what I'd done in real life with what I'd dreamt. Anyway, GP told me to start mirtazapine 15mg next day and stop the citalopram straight away. Since then I have been feeling absolutely horrendous; dizzy, spaced out, breathless and really, really irritable. I feel so angry with everyone and everything and I'm frightened that I'm only just managing to keep a hold on it. I feel so bad because today I was so stressed out in the supermarket that I told my eight year old ds that I'd break his arm if he pushed his brother again but the worst thing was that I really felt that I wanted to do it.

DH says that I should go back to gp but I obviously can't do that till tuesday cos its bank holiday. I'm reluctant to because I don't want him to tell me to go back on the citalopram as I feel that I've already suffered a week's worth of withdrawal and dont want to go through it again. I'm also unsure how to tell which are effects from stopping the citalopram and which are from the mirtazapine.

I'm so sorry this is such a long post but I feel at the end of my tether. Can anyone reassure me that I can get through this without actually killing someone!? I just feel so awful.

bristols Sat 29-Aug-09 19:53:37

How long have you been off the Citalopram? It would take a while for you to feel any difference, I think. When I tried to reduce my dose of Citalopram I didn't notice any change until after at least two weeks.

Unfortunately I don't know anything about Mirtazapine. Hopefully someone more useful will be along shortly.

HTH

iliketurquoise Sat 29-Aug-09 20:02:50

i stopped citalopram more than a week ago.
i feel angry too grin. i have decided not to look anywhere when im angry grin
i dont wantt to go back to it either.
it made me put on so much weight.
i had angry moments when i was on it.
i heard mirtazapine puts on too much weight.
wellbutrin is good i guess but quite strong.
maybe some herbal teas can help stress.

moodyblue Sat 29-Aug-09 20:04:39

Been off it a week now. I did think it was quick if it was withdrawal side effects cause citalopram is supposed to have a long half-life isnt it? What effects did you notice after two weeks? Thanks for your reply.

hairymelons Sat 29-Aug-09 20:13:47

I was on citalopram, i would get the dizziness and visual distrbances if I even missed one dose.
I was fine after a couple of weeks when I stopped taking it 3 years ago so hopefully the withdrawal stuff will stop soon.
When you start to get angry, ty to remember that it's just because you're feeling anxious and that it's really not your fault. I used to feel so guilty for acting out that I would get even more anxious. It's self-perpetuating.
Have you tried anything aside from anti-d's to help you cope? It's a bit wierdy perhaps but I did find help from a homeopathist. Less wierdy, and more helpful with my chronic anxiety was hynotherapy.

moodyblue Sat 29-Aug-09 21:30:45

Yes did think about hypnotherapy actually. I am trying to stay rationale about it and tell myself its the meds and not really me! Will see how i am tomorrow. I've been ok this evening cause in house and not having to do anything too stressful - or deal with people!

OrmIrian Sun 30-Aug-09 11:22:02

moody - I am cutting back to 10mg a day atm. And I am feeling very like you. Also getting those weird electric shocks type feelings in my head - same as I had when I came off seroxat. I am also heading for a cold so I am hoping that might explain some of it.

I am hoping to start regular running again now that my feet are a bit better - I know that helps me a lot. Could you try something of that kind?

MegSophandEmma Sun 30-Aug-09 12:00:10

I cut down from 20 mg per day to 10 mg a week ago, due to my hair falling out (caused by the citalopram and I feel as though I want to scream in anger ever fifteen mins or so. I have heard though that the withdrawal symptoms go within a couple of weeks. Hope so anyhoo.

moodyblue Sun 30-Aug-09 13:46:17

While I don't really wish these feelings on anyone I'm glad its not just me. After weeks of feeling that its physically impossible for me to cry it's weird to keep bursting into tears at drop of a hat! cried all through x factor and then again when some guy won 50k on the cube! Off to look at a gym thinking of joining ormirian.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now